Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

128 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Soreness in back muscles and arm. Suggest further tests to determine the problem

Answered by
Dr.
Dr. Rogers Nditanchou

General & Family Physician

Practicing since :2010

Answered : 193 Questions

default
Posted on Thu, 21 Nov 2013 in Medicines and Side Effects
Question: Hi my muscles don't seem to have any resistance compared to previously (ie prior to starting statin medication, I stopped the statins about 9 months ago but still have ongoing issues with muscle soreness, comes on the next day generally, after activity) for example the other day I pulled some weeds out of my garden bed and the next day my back muscles and arms were sore as a result, Playing golf the other day the following day my hands were sore (never been an issue prior to starting statin medication). I have checked my CK levels and they are normal, is there any other blood type tests that I should take to determine if I can find what the problem might be. I understand that statins deplete your coQ10, should I be tested for these levels to see where they are at? Should I maybe give myself a daily hit of magnesium?? Any suggestions would be appreciated as something is not right with me.
doctor
Answered by Dr. Rogers Nditanchou 1 hour later
Brief Answer: Exclude other causes of same symptoms first. Detailed Answer: Hi and thanks for the query, It is true that statin therapy is associated to myopathy in some some patients. However, in your case, it might be very difficult and not very proper to ASSOCIATE what you are experiencing to statins for two main reasons: 1. 9 months after discontinuation of therapy would rarely be accompanied by continued side effects as you describe, and the swelling and muscles getting sore after such a period are very unlikely. 2. Normal CK levels are good indication that there is no active muscle inflammation. It is very rare to have statin intoxication or statin induced activity without raised CK levels. In very rare situations, side effects might persist up to this extent. I do humbly think that other conditions that do present in a similar manner, and being even more compatible with what you present should be considered and screened for first. Rheumatoid arthris, polymyaligia rheumatica, Lupus and other systemic diseases do present as such. Measuring the erythrocyte sedimentation rate (degree of inflammation , chronic in the body(, a complete blood count, Rheumatoid factor for rheumatoid arthritis and HLA27 levels are initial tests that could guide eventual diagnostic tests and treatment. It is only in case of normality of these tests that any cause like statin induction could be considered. My advice is you visit your internist for a proper, holistic clinical review. Thanks and hope this helps. Please, do feel free asking any follow up questions in case you got any specific concerns. Kind regards as I wish you the best of health. Dr Rogers
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Treatment/Therapy
Medical Topics

Recent questions on  Rheumatoid arthritis

doctor1 MD

I have a very itchy back for the past year or so and it is getting worse. It is on the right side of my back just below my shoulder. I have rheumatoid arthritis and take Remicade & methotrexate also high blood pressure and take atenolol 50 mgs and candersarten. Please help with any answers.

doctor1 MD

Hello Doctor, Myself Rajesh and I am posting this query on behalf of my mother in-law who is 62yrs of age suffering from rheumatoid arthritis over 12 years. She is continuing medicines since then. Recently (about 2 months) she is experiencing with stomach upset (burning and gastric) and leads to frequent bowel movement (3 to 4 times a day). This has caused loosing weight and restriction with intake of food (non spicy and oil). The medicine consumed Lefno 20mg (10mg x 1 - 0 - 1) HCQS 200mg Zempred 4mg (currently this has been asked to stop by the Rheumatology doctor) Supracal ( calcium ) Nuril 5mg (for blood pressure) RISOFOS 35mg (Weekly 1 tab) If she stops taking Lefno then she does have Diarrhoea and the same get arrested. Also the Nexpro 10mg reduces the burning and gastric sensation in stomach. How to control the Diarrhoea when having lefno and recover the weight loss due to high Diarrhoea Kindly advice Best regards, Rajesh

doctor1 MD

I have rheumatoid arthritis for past 12 years after the delivery of my child. I am on western medicines pednisilone, mtx and was also on ayurved treatment. My ra factor is been on increase from 130 to 250. I have deformities on fingures and feet over the period. Can u suggest and advise. Regards chitra .

doctor1 MD

Hello Sir, My mother is suffering from Cardiomegaly . Her case history is, she has chronic rheumatoid arthritis and she is taking leflunomide , methatroxate and some steroids. Now, in the recent X-ray , it is found that she has cardiomegaly(mild). How dangerous is it and what is the treatment and life expectancy and what care should be taken for this. I am in Australia and planning to call her over here, can I? Thanks Heaps! Kind Regards, Bhaumik

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...

doctor1 MD

If I have rheumatoid arthritis , what is safest medication that also helps osteoporosis? How can I reduce swelling in feet and hands? I'm taking high-dose fish oil for RA symptoms. It seems to have reduced pain but not swelling. Thank you. YYYY@YYYY

doctor1 MD

The joints in my hands have become very painful. Only my left thumb swells (I'm right handed) and does not have full movement. this has been going on for abt 3 weeks. Now the joints in my toes and feet are starting to get the same type of pain.